Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 8, 2004, 3:19 PM EDT for Onslow County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2004, 3:19 PM EDT (19:19 UTC)
- Expired
- Jun 8, 2004, 4:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 40 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
120 WUUS52 KMHX 081919 SVRMHX NCC133-082000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 319 PM EDT TUE JUN 8 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 400 PM EDT * AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DEPPE...OR ABOUT 7 MILES NORTHEAST OF JACKSONVILLE...AND MOVING WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINEY GREEN AROUND 330 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3473 7720 3491 7720 3494 7749 3471 7749 $$ 5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:05 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 8, 3:05 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 305 PM EDT TUE JUN 8 2004 .SHORT TERM...SEABREEZE ACTIVE ONCE AGAIN PRODUCED AREAS OF HEAVY RAINSHOWERS PRIMARILY ACROSS SOUTHWESTERN PORTIONS OF THE CWA. SFC BOUNDARY CONTINUES TO HOVER OVER S NC TODAY...WHICH HAS KEPT A NE FLOW ACROSS THE N 2/3 OF THE CWA. PRECIPITABLE WATER VALUES REMAIN REASONABLY HIGH ACROSS THE REGION...MAKING HEAVY RAINFALL THE SIGNIFICANT THREAT IN DEVELOPING THUNDERSTORMS. ALSO LOOKING AT WIND SPEED THROUGHOUT THE AIR COLUMN SHOWS GENERALLY <10KTS THROUGHOUT... INDICATING A POTENTIAL FOR MORE WATERSPOUT DEVELOPMENT. GIVEN THE FACT THAT THESE SHOWERS ARE SEABREEZE/THERMALLY DRIVEN...HAVE REMOVED MENTION OF ANY SHOWERS AND TSRA AFTER SUNSET. BY MORNING HAVE INCLUDED PATCHY FOG TO THE FCST AS Td DEPRESSION OF 1 DEG AND LIGHT WINDS CREATE A FAVORABLE ENVIRONMENT...ESPECIALLY IN INLAND COUNTIES WHERE WINDS WILL BE LESS. .LONG TERM...MAIN CONCERN IN UPCOMING DAYS WILL BE THE COVERAGE/CHANCE OF POPS. THE TROPICAL LIKE AIRMASS WILL REMAIN OVER THE REGION...SO EXPECT HOT AND HUMID CONDITIONS THROUGH THE END OF THE WEEK. THIS UNSTABLE AIRMASS WILL REMAIN GENERALLY UNCAPPED THROUGH AT LEAST THU...SO THE SEABREEZE AND ANY OTHER WEAK DISTURBANCE COULD SET OFF ISOLD TO SCAT CONVECTION. 20-30 POPS CONTINUED FOR AFTERNOON HOURS DURING PEAK DAYTIME HEATING AND SEABREEZE FORMATION. THE NEXT SYNOPTIC DISTURBANCE WILL COME IN THE FORM OF A COLD FRONT FRI/BACK AS A WARM FRONT SUN...SO HAVE BUMPED POPS TO AROUND 40%. GFS CONTINUES TO HAVE SOME CONVECTIVE FEEDBACK PROBLEMS BY LATE THIS WEEK...SO HAVE LEANED TOWARDS THE ECMWF WHICH SEEMS TO BE THE GENERAL CONCENSUS. OVERALL ONLY TWEEKED TEMPERATURES BUT GENERALLY CONTINUING MID-UPPER 80S. NO SIG CHANGE FROM PREV FCST. && .MARINE...MEANDERING WEAK FRONTAL BOUNDARY STILL PLAGUES THE FCST AND AGAIN MODELS LIFT IT N OVERNIGHT. EXPECT WINDS TO BE 15 KT OR LESS THROUGH TOMORROW THEN PICK UP TO 15-20 LATE TOMORROW NIGHT. GFS APPEARS TO HAVE SOME CONVECTIVE FEEDBACK PROBLEMS LATE IN FCST PD AND HAVE RESTRICTED WINDS TO 20 KT AND SEAS TO 5 FT FOR NOW. BACK DOOR COLD FRONT TO MOVE THROUGH REGION FRI. STRONGER WINDS N OF HATTERAS AFTER FRONT MOVES THROUGH FOR FRI NIGHT INTO SUNDAY. MARGINAL RIP CURRENTS TOMORROW S OF HATTERAS AND FOR NOW WILL CONTINUE LOW THREAT AS WINDS SHOULD BE 13 KT OR LESS. && .AVIATION...OTHER THAN AFTN/EARLY EVENING SHRA/TSTMS EXPECT VFR CONDITIONS UNTIL AFT 07Z WHEN THERE WILL LIKELY BE SOME IFR CIG/VSBY WITH FOG ESPECIALLY WHERE PCPN OCCURS THIS AFTN/EVENING. && .PRELIMINARY POINT TEMPS/POPS... MHX 70 85 71 85 / 30 30 30 30 EWN 70 88 70 87 / 30 20 20 30 HSE 71 82 71 80 / 20 20 20 20 PGV 70 90 71 87 / 20 20 20 30 && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SJ PUBLIC/FIRE WS MARINE/AVIATION
Hazardous weather outlook, Jun 8, 4:41 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 441 AM EDT TUE JUN 8 2004 NCZ029-044>047-079>081-090>095-098-103-104-090900- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 441 AM EDT TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 17
In the hours before
Special weather statement, Jun 8, 3:02 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 302 PM EDT TUE JUN 8 2004 NCZ092-098-082000- JONES-ONSLOW- 302 PM EDT TUE JUN 8 2004 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND JONES COUNTIES UNTIL 400 PM EDT... AT 302 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN ONSLOW COUNTY...OR ABOUT 10 MILES NORTHEAST OF JACKSONVILLE. THE STORMS WERE DRIFTING WEST AROUND 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DEPPE AT 315 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BELGRADE AND MAYSVILLE. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 5
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.